Human medicines are dangerous for dogs and cats

Human medicines are dangerous for dogs and cats

In clinical routine Pet Care , we serve numerous animals intoxicated by human medications that were administered by his tutors without veterinary guidance. Often owners find that slightly decrease the drug’s dose will solve the problem of your dog or cat, however, many medications are toxic and can cause serious problems to the animals or get them to death.

We must be careful with this kind of self-medication, because it is very dangerous. Medicate animals requires professional knowledge and should only be done by a veterinarian, not the guardian or even the attendant feed homes or pet shop. Sometimes, small economies can endanger the life of your pet. In other cases, the poisoning occurs without the intention of the tutor: the drugs are exposed or easily accessible locations and the animal accidentally eat.

Listed below are the most common human medications that are given indiscriminately or accidentally animals:

Acetylsalicylic acid (Aspirin, AAS®, Doril®, Melhoral®)

It is very toxic to cats anti-inflammatory due to deficiency of a hepatic enzyme that impedes the elimination of this compound. In humans, the drug is eliminated 3-4 hours. The cats need three days to eliminate the same drug, which favors the poisoning. In general, their use is contraindicated for cats.

Signs of intoxication: lack of appetite, vomiting, salivation, weight loss, dehydration, difficulty breathing, fever, depression, inflammation of the liver, anemia, incoordination, convulsions and death.

Diclofenac (Cataflan®, Voltaren®)

Medically it is widely used by humans, but it is extremely toxic to animals, because this molecule analgesic and anti-inflammatory is not well metabolized by cats and dogs (mostly), being an extremely toxic remedy for both species. Its use is totally contraindicated for dogs and cats.

Signs of intoxication: reduced or no appetite, vomiting with blood, dark stools, abdominal tenderness, dehydration, anemia, gastritis, gastric ulcers, stomach bleeding, liver damage, kidney necrosis and inflammation of the intestine with bleeding.

Acetaminophen (Tylenol)

For its great use in the routine of human beings, Paracetamol is among one of the most common causative drug intoxication, especially in cats. This occurs because the formation of a toxic product after paracetamol administration, causing serious damage to the animals.

Signs of poisoning in dogs: depression, vomiting, abdominal pain, swelling (face, legs and forelimbs) and signs associated with heart failure and liver failure, which may lead to death.

Signs of poisoning in cats: anemia, blood in urine, vomiting, difficulty breathing, depression, drop in temperature, general weakness, coma, and death bluish mucous.

Dipyrone (Novalgina®, Anador®)

The dipyrone can be toxic if administered to cats in an inappropriate manner. The poisoning generally occurs after delivery of multiple doses.

Signs of poisoning: gastritis, gastroenteritis, ulcers with gastrointestinal bleeding, vomiting with blood, exhaustion and lack of appetite.

Ibuprofen (Advil)

Anti-inflammatory and antipyretic use of contraindicated for dogs and cats.

Signs of intoxication: vomiting, diarrhea, abdominal pain, GI bleeding, respiratory distress, neurological symptoms, coma and death.

antidepressants

Antidepressants can cause vomiting and lethargy. Certain types of antidepressants can cause serotonin syndrome, a condition marked by agitation, increased body temperature, heart rate and blood pressure, and disorientation, vocalization, tremor and convulsions.

Vitamin D derivatives

Even small exposures to Vitamin D derivatives such as Calcipotriol (calcipotriene) and Calcitrol, can cause death threat because they make the calcium level increases in the blood of animals. Small signs of exposure, including vomiting, loss of appetite, increased frequency of urination and thirst (caused by kidney failure) may appear until more than 24 hours after ingestion.

Most of the active ingredients of drugs used in veterinary medicine is also found in human medicine. So often prescribed medications are found in both “human pharmacies” as in “Veterinary pharmacies”, but their use should be made exclusively by prescription from a veterinarian.

Always look for a veterinarian when your pet get sick and do not provide any medication without direction thereof. Suspecting that their human animal has ingested medication or shows any toxicity sign as those mentioned above, take it to the veterinarian for emergency assistance.

In Pet Care , we have 24-hour service for any problems with your pet.

Add Comment